American Society of Hirudotherapy

Heparin-induced thrombocytopenia. A contemporary clinical approach to diagnosis and management

Review published in Chest (2009)

Last Updated: June 18, 2026Reviewed by: ASH Editorial Board
Research article — evidence reviewArticle reference
Evidence: Narrative reviewDrug DevelopmentClinical LiteratureShantsila E et al. · Chest, 2009

Abstract

Thrombocytopenia following heparin administration can be associated with an immune reaction, now referred to as heparin-induced thrombocytopenia (HIT). HIT is essentially a prothrombotic disorder mediated by an IgG antiplatelet factor 4/heparin antibody, which induces platelet, endothelial cell, monocyte, and other cellular activation, leading to thrombin generation and thrombotic complications. Indeed, HIT can also be regarded as a serious adverse drug effect. Importantly, HIT can be a life-threatening and limb-threatening condition frequently associated with characteristically severe and extensive thromboembolism (both venous and arterial) rather than with bleeding. This article provides an overview of HIT, with an emphasis on the clinical diagnosis and management.

Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.

Publication typeJournal ArticleReview
Indexed MeSH termsAnticoagulantsArginineChondroitin SulfatesDermatan SulfateFemaleHeparinHeparan SulfateHirudinsHumansMaleMonitoring, PhysiologicPeptide FragmentsPipecolic AcidsPlatelet Aggregation InhibitorsPlatelet CountPrognosisRandomized Controlled Trials as TopicRecombinant ProteinsRisk FactorsSafety ManagementSeverity of Illness IndexSulfonamidesSurvival RateThrombocytopeniaThrombosisTime Factors

Summary

Clinical overview of heparin-induced thrombocytopenia as a prothrombotic, IgG anti-platelet-factor-4/heparin antibody-mediated adverse drug effect, emphasizing that it threatens life and limbs through venous and arterial thrombosis rather than bleeding, and focusing on diagnosis and management.

Context

This review provides an overview of heparin-induced thrombocytopenia (HIT), a prothrombotic immune-mediated adverse drug reaction mediated by IgG antiplatelet factor 4/heparin antibodies, with emphasis on clinical diagnosis and management. The abstract describes HIT's pathogenesis, association with severe venous and arterial thromboembolism, and its character as a life- and limb-threatening condition. The abstract does not mention hirudin, lepirudin, leeches, leech-derived therapy, or the leech secretome, and contains no discussion of hirudotherapy. This is a review article offering a clinical overview; the abstract provides no content on leech-derived agents or related therapies.

Citation

Reference (Vancouver style)

Shantsila E, Lip GYH, Chong BH. Heparin-induced thrombocytopenia. A contemporary clinical approach to diagnosis and management. Chest. 2009;135(6):1651-1664. doi:10.1378/chest.08-2830. PMID: 19497901

Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.

Added to ASH library: May 27, 2026 · Site last updated: June 18, 2026

This website provides educational information and does not constitute medical advice, diagnosis, or treatment recommendations. Medicinal leech therapy carries clinically meaningful risks and should be performed only by qualified clinicians under institutionally approved protocols. FDA 510(k) clearance for medicinal leeches is limited to specific indications; investigational and off-label discussions are labeled accordingly. For patient-specific guidance, consult a qualified healthcare provider.